Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 164, NWS Jackson, KY

August 9, 2000Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 9, 2000, 7:49 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 7:49 PM EDT (23:49 UTC)
Expired
Aug 9, 2000, 8:30 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fleming County, KY, Rowan County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 092349
SVRJKL
KYC069-205-100030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
749 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF FLEMINGSBURG
  ROWAN COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MOREHEAD

* UNTIL 830 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES EAST OF FOXPORT TO 12
  MILES NORTH OF FLEMINGSBURG JUNCTION...OR FROM 17 MILES EAST OF
  FLEMINGSBURG TO 4 MILES WEST OF MAYSVILLE...MOVING SOUTH AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER NEPTON...FLEMINGSBURG...FLEMINGSBURG JUNCTION...MUSES MILLS AT
  755 PM EDT
  OVER ELIZAVILLE...CRAINTOWN...GODDARD...PLUMMERS LANDING AT 800 PM
  EDT
  OVER PECKS RIDGE...HILDA AT 805 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR KENTUCKY.

LAT...LON 3842 8334 3867 8396 3835 8382 3807 8336

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:20 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT WED AUG 9 2000

MODELS INDICATE THAT RIDGE OVER ROCKY MOUNTAINS WILL EXPAND NORTHWARD
WHILE A POSITIVELY TILTED TROUGH DEVELOPS IN THE EAST. THIS WILL
RESULT IN AN INCREASINGLY AMPLIFIED FLOW THROUGH FRIDAY. TROUGH AXIS
WILL MOVE EAST OF THE FORECAST AREA BY FRIDAY.

MAIN FORECAST CHALLENGE WILL BE FLASH FLOOD POTENTIAL FOR THE FIRST
PERIOD. FFA IS CURRENTLY IN EFFECTIVE FOR TONIGHT. BASED ON QPF
PROJECTIONS BY ETA/MESOETA...AM INCLINED TO CONTINUE THE FFA. HIGHEST
QPFS ARE DEPICTED IN THE WESTERN PORTION OF THE FORECAST AREA IN
ASSOCIATION WITH A SOUTHBOUND MCS OVERNIGHT. HOWEVER AM NOT CONFIDENT
ENOUGH IN EXACT PLACEMENT OF THIS MCS TO BREAK EASTERN COUNTIES OUT
OF FFA.

MODEL TIME SECTIONS DEPICT A GENERAL DRYING TREND ABOVE THE BOUNDARY
LAYER ON THURSDAY. ETA/MESOETA BRINGS FRONT THROUGH AROUND 18Z
THURSDAY WHILE NGM/AVN ARE 8 TO 10 HOURS EARLIER. WILL OPT TO
CONTINUE SMALL POP FOR MAINLY EARLY PRECIP IN THE SECOND PERIOD.
SURFACE HIGH PRESSURE WILL BUILD INTO AREA BY LATE THURSDAY. AM
CONCERNED THAT ENOUGH BOUNDARY LAYER MOISTURE WILL REMAIN THROUGH
THE FOURTH PERIOD THAT WIDELY SCATTERED AFTERNOON SHOWERS CAN NOT
BE TOTALLY RULED OUT BUT WILL LEAVE OUT MENTION AT THIS TIME.

SLIGHTLY COOLER AIR WILL SUCCEED THE FRONT. THE NORTHERLY SURFACE
FLOW WILL ALSO PROVIDE DRIER AIR AS DEWPOINTS ARE PROJECTED TO
FALL INTO THE LOWER 60S BY FRIDAY. FWC AND AVN MOS GUIDANCE NUMBERS
ARE IN FAIRLY GOOD AGREEMENT WITH AVN SLIGHTLY COOLER THAT FWC.
WILL TEND TO SPLIT THE DIFFERENCE BETWEEN THE TWO.

EXTENDED...MEDIUM RANGE MODELS ARE IN REASONABLY GOOD AGREEMENT
THROUGH THE EXTENDED PERIOD. SOME TIMING DIFFERENCES ARE NOTED AS
MRF IS SOMEWHAT MORE PROGRESSIVE THAN THE OTHER MODELS. ECMWF
MAINTAINS EAST COAST TROUGH LONGER. UPPER RIDGE WILL BUILD EASTWARD
THROUGH THE PERIOD MOVING THE STORM TRACK AROUND THE PERIPHERY OF
THE UPPER RIDGE NORTH AND EAST OF THE FORECAST AREA. HIGH PRESSURE
WILL DOMINATE AT THE SURFACE. WILL MAINTAIN DRY TREND. TEMPS WILL
CLIMB FROM SLIGHTLY BELOW CLIMATOLOGY EARLY IN THE EXTENDED PERIOD
TO ABOVE CLIMATOLOGY BY LATE IN THE PERIOD.

PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES OUT SHORTLY.

LOZ BB 071/089 064/085 060 2352-
JKL BB 071/087 064/083 061 2351-

.JKL...FFA ALL AREAS THROUGH TONIGHT.

LCM

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.